Font Size
A
A
A

Drug Allergy (cont.)

When to Seek Medical Care

Always contact the health-care provider who prescribed the medication for advice.

  • If the symptoms are mild, such as itching and localized hives, the provider may switch you to a different type of medication, recommend that you stop the medication, or, if appropriate, prescribe antihistamines to relieve your symptoms.

  • If you cannot reach this provider for advice quickly, play it safe and go to a hospital emergency department.

  • If you are having any "systemic" symptoms such as fever or vomiting, you should stop taking the medication and be seen immediately by a medical professional.

  • If you are having difficulty breathing, your throat is swelling, or you are feeling faint, you may be having an anaphylactic reaction. Go immediately to a hospital emergency department. Do not attempt to drive yourself. If no one is available to drive you right away, call 911 for an ambulance. While waiting for the ambulance, start self-treatment.

Must Read Articles Related to Drug Allergy

Allergic Reaction
Allergic Reaction An allergic reaction is an overreaction to a harmless substance. Symptoms and signs of an allergic reaction include hives, rashes, swelling, itching, wheezing, ...learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Drug Allergy:

Drug Allergy - Experience

What drug(s) are you allergic to, and what type of reaction do you experience?





Read What Your Physician is Reading on Medscape

Drug Eruptions »

Drug eruptions can mimic a wide range of dermatoses. The morphologies are myriad and include morbilliform (most common, see Media file 1), urticarial, papulosquamous, pustular, and bullous. Medications can also cause pruritus and dysesthesia without an obvious eruption.

Read More on Medscape Reference »


Medical Dictionary